New Mexico, 2021Flash Flooding in New Mexico, September 5, 2021
September 5, 2021 · NWS EPZ · 2 events in 2 counties and zones
Deep monsoon moisture was trapped over the Borderland with the region between two areas of high pressure, one to the west and one to the east. This setup a convergent zone across the area which helped to produce heavy rain in parts of southwest New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture was trapped over the Borderland with the region between two areas of high pressure, one to the west and one to the east. This setup a convergent zone across the area which helped to produce heavy rain in parts of southwest New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 5, 10:11 AM MST, 34 minutes earlier.
Area forecast discussion, Sep 5, 10:11 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Sun Sep 5 2021
.AVIATION...18Z TAF CYCLE
Isolated to scattered showers and thunderstorms ongoing across the
south with 1-3SM TSRA BKN040-060 expected. Storms will be
developing across the mountains and northern areas by 20Z and
spreading southwest through the afternoon before ending by around
03Z. Some storms could be strong with wind gusts to 40KTS and
heavy rain. Prevailing conditions through 03Z expected to be SCT-
BKN070-090 BKN150-200 with gradual clearing from north to south
overnight and into the morning hours. Winds generally northeast to
southeast at 5-15KTS.
&&
.PREV DISCUSSION...442 AM MDT Sun Sep 5 2021...
.SYNOPSIS...
Today will be our last decent chance at rain before precipitations
chances start to shut off tomorrow. Mountains regions will see
scattered storms, and lowlands can expect isolated chances. Some
storms could produce small hail and heavy rain. Monday and
Tuesday mountains zones may see an isolated shower or two. By
Wednesday, we could be rain free across the region through
Friday. High temperature on Sunday will run a little below
average, but then highs for the rest of the week will run right
near what we expect for this time of year.
&&
.DISCUSSION...
.SHORT TERM...Sunday and Sunday night...
High pressure continues to build over the CA/NV border which will
continue to allow upper-level northerly flow pushing moisture into
the CWA. This will be our last, decent shot at afternoon monsoonal
tstorms for the area this week as high pressure begins to dominate.
PW values in the lowlands this afternoon will range from 1.2 to
1.3 inches and lesser amounts will be found in the northern half
of the CWA as drier air begins to filter in. This will be enough
moisture to continue monsoonal convection today which will
initiate orographically through the higher terrain and any
outflows that form will provide enough lift for lowland storms.
There is a small potential for some marginal hail today for
eastern zones as a shortwave passes through. Pockets of bulk
shear around 25-30kts will flow through the region and CAPE will
be in the mid- hundreds, upwards of around 1000 J/kg. However,
confidence is not high as ingredients are not widespread.
Otherwise, thunderstorm activity will taper off after sunset.
The higher terrain is forecasted to get the bulk of the accumulating
precipitation, like usual. However, flash flooding is a concern in
the Sacramento Mtns today as they have received plentiful rain
over the past few days, with a few areas receiving 2-3"(+)
yesterday alone. PW values are not ideal, but will be right around
average (1 inch). Storm motions are slightly faster than
yesterday (forecasted values of 7.5 kts give or take) but any
additional rainfall will increase flooding flooding concerns for
this area. A flash flood watch will be issued.
&&
.LONG TERM...Monday through Saturday...
High pressure located over Nevada by Monday is going to have the
biggest influence over the Borderland's sensible weather this week
as it slowly meanders into New Mexico by Friday. This high will
advect drier air into the region, shutting down rain chances
especially starting midweek.
Starting off with Labor Day: it's shaping up to be a great day
overall with light wind, high temperatures at or just below
seasonal average (lowland upper 80s/low 90s), and partly cloudy
to mostly clear skies. Precipitable water values will drop to
about 1.0" or below, which is right around the climatological norm
for this time of the year. Storm chances will be isolated at
best, and limited to the mountain ranges; possible eastern Otero
and Hudspeth counties as well. Though convective allowing models
keep activity out of the region overall.
Tuesday, the drying trend continues, however there is slight model
disagreement on placement of the better moisture -- will it be
pushed south as the deterministic GFS suggests, or will it stick
around part of the forecast area as the ECMWF and NAM suggests?
Regardless, without a good trigger for storms, the best chances will
remain in the mountain regions however limited they may be.
On Wednesday, the upper high will be located over the Four
Corners region, and will push south into New Mexico by Friday. PW
values will drop to 0.6 to 0.8" in general area-wide, which is
below average and hard to get storms to form without some form of
upper level lift. Speaking of - air will be doing the exact
opposite: Subsidence (sinking air) associated with the high will
suppress storms development overall through the rest of the
period. Temperatures will only deviate a degree or two each day
this week, with highs staying at or just below seasonal average.
&&
.FIRE WEATHER...
Today will be the last day for decent rainfall chances until we
enter a relatively drier period for the week. MinRH's will be 40-50%
today and will continue to drop as we push further in the week.
Temperatures will be below normal today, but will settle into the
low 90s tomorrow through the rest of the week. Vent rates Sunday and
Monday will be Poor to Good.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 83 69 89 68 / 50 30 0 0
Sierra Blanca 86 63 81 62 / 50 20 20 0
Las Cruces 83 64 88 64 / 50 30 0 0
Alamogordo 83 63 88 64 / 70 20 0 0
Cloudcroft 62 46 65 47 / 70 30 20 0
Truth or Consequences 88 64 88 65 / 50 30 0 0
Silver City 79 59 80 60 / 60 40 10 0
Deming 86 63 89 63 / 50 40 0 0
Lordsburg 89 64 88 65 / 40 40 0 0
West El Paso Metro 84 69 90 69 / 50 30 0 0
Dell City 85 63 87 63 / 50 20 0 0
Fort Hancock 84 67 90 66 / 50 20 10 0
Loma Linda 78 62 81 62 / 60 20 10 0
Fabens 84 68 90 67 / 50 20 0 0
Santa Teresa 83 65 88 65 / 50 30 0 0
White Sands HQ 82 66 88 67 / 60 30 0 0
Jornada Range 82 64 86 64 / 50 30 0 0
Hatch 85 63 88 64 / 50 30 0 0
Columbus 86 65 88 65 / 60 40 0 0
Orogrande 83 64 87 63 / 60 20 0 0
Mayhill 72 52 75 53 / 70 30 20 0
Mescalero 73 51 76 52 / 70 30 20 0
Timberon 69 51 73 51 / 70 30 20 0
Winston 80 52 82 52 / 60 30 10 0
Hillsboro 85 60 86 61 / 60 30 0 0
Spaceport 87 61 87 62 / 50 30 0 0
Lake Roberts 78 52 82 53 / 70 30 20 10
Hurley 82 57 83 58 / 60 40 0 0
Cliff 86 57 89 58 / 60 30 20 0
Mule Creek 84 59 85 60 / 50 30 20 0
Faywood 81 59 83 60 / 60 40 10 0
Animas 89 61 88 62 / 40 40 0 0
Hachita 84 61 86 62 / 40 40 0 0
Antelope Wells 84 61 86 61 / 40 50 10 10
Cloverdale 80 59 83 60 / 40 50 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 9 PM MDT this evening for NMZ414>416.
TX...None.
&&
37/33/26
Hazardous weather outlook, Sep 5, 10:09 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Sun Sep 5 2021
NMZ401>417-TXZ418>424-061715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Sep 5 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are expected this
afternoon and early evening. Some storms will produce locally
heavy rain and possibly some flash flooding, especially in the
Sacramento Mountains where a Flash Flood Watch is in effect until
9PM. In addition to the heavy rain, some stronger storms may
produce hail up to the size of dimes and wind gusts over 45 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Besides a few weak mountain storms from time to time, dry
conditions are expected through the upcoming week, but
temperatures will be warming back into the lower to mid 90s for
the lowlands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, but any significant
weather reports should be relayed to the NWS El Paso/Santa Teresa.
26
Flash Flood, Dona Ana
- When
- September 5, 10:45 AM MST to 1:00 PM MST
- Where
- Dona Ana County, 0.23 mi N of La Union to 0.72 mi S of La Union
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.953, -106.671
Fire official reported some sink holes and a couple of cars swept away in La Union. Radar estimated about 1 inch of rain in less than an hour.
Flash Flood, Grant
- When
- September 5, 3:04 PM MST to 5:00 PM MST
- Where
- Grant County, 1.96 mi SSW of Cliff to 1.58 mi SSW of Riverside
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.944, -108.632
Twitter report showed flash flooding on Bill Evans Road south of Gila, NM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, September 5, 2021$509,000 · 1 in hail · 8 events
- Flash Flooding in Mississippi, September 5, 2021$65,000 · 3 events
- Flash Flooding in New Mexico, September 5, 2021$35,000 · 2 events
- Dense Fog in California, September 5, 20215 events
- Hail in Nebraska, September 5, 2021$10,000 · 1.75 in hail · 3 events
- Flash Flood and Hail in Kansas, September 5, 20211 in hail · 3 events
- Waterspout in Gulf of Mexico, September 5, 20211 event
- Rip Current in North Carolina, September 5, 20211 event
- Waterspout in Gulf of Mexico, September 5, 20211 event
- Wildfire in Idaho, September 5 to 20, 20211 event
- Strong Wind in Texas, September 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986794, 986791.